General information
Latest issue
Impact factor

Search papers
Search references

Latest issue
Current issues
Archive issues
What is RSS

Regul. Chaotic Dyn.:

Personal entry:
Save password
Forgotten password?

Regul. Chaotic Dyn., 2016, Volume 21, Issue 4, Pages 390–409 (Mi rcd85)  

This article is cited in 5 scientific papers (total in 5 papers)

Realizing Nonholonomic Dynamics as Limit of Friction Forces

Jaap Eldering

Universidade de São Paulo — ICMC, Avenida Trabalhador Sao-carlense 400, CEP 13566-590, Sao Carlos, SP, Brazil

Abstract: The classical question whether nonholonomic dynamics is realized as limit of friction forces was first posed by Carathéodory. It is known that, indeed, when friction forces are scaled to infinity, then nonholonomic dynamics is obtained as a singular limit.
Our results are twofold. First, we formulate the problem in a differential geometric context. Using modern geometric singular perturbation theory in our proof, we then obtain a sharp statement on the convergence of solutions on infinite time intervals. Secondly, we set up an explicit scheme to approximate systems with large friction by a perturbation of the nonholonomic dynamics. The theory is illustrated in detail by studying analytically and numerically the Chaplygin sleigh as an example. This approximation scheme offers a reduction in dimension and has potential use in applications.

Keywords: nonholonomic dynamics, friction, constraint realization, singular perturbation theory, Lagrange mechanics

Funding Agency Grant Number
Coordenaҫão de Aperfeiҫoamento de Pessoal de Nível Superior PVE11-2012
This research was supported by the Capes grant PVE11-2012.


References: PDF file   HTML file

Bibliographic databases:

Document Type: Article
MSC: 37J60, 70F40, 37D10, 70H09
Language: English

Citation: Jaap Eldering, “Realizing Nonholonomic Dynamics as Limit of Friction Forces”, Regul. Chaotic Dyn., 21:4 (2016), 390–409

Citation in format AMSBIB
\by Jaap~Eldering
\paper Realizing Nonholonomic Dynamics as Limit of Friction Forces
\jour Regul. Chaotic Dyn.
\yr 2016
\vol 21
\issue 4
\pages 390--409

Linking options:

    SHARE: FaceBook Twitter Livejournal

    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. Alexander P. Ivanov, “On Final Motions of a Chaplygin Ball on a Rough Plane”, Regul. Chaotic Dyn., 21:7-8 (2016), 804–810  mathnet  crossref
    2. S. Koshkin, V. Jovanovic, “Realization of non-holonomic constraints and singular perturbation theory for plane dumbbells”, J. Eng. Math., 106:1 (2017), 123–141  crossref  mathscinet  zmath  isi  scopus
    3. A. Kobrin, V. Sobolev, “Integral manifolds of fast-slow systems in nonholonomic mechanics”, 3rd International Conference Information Technology and Nanotechnology (ITNT-2017), Procedia Engineering, 201, eds. V. Soifer, N. Kazanskiy, O. Korotkova, S. Sazhin, Elsevier Science BV, 2017, 556–560  crossref  isi  scopus
    4. Alexey V. Borisov, Ivan S. Mamaev, Eugeny V. Vetchanin, “Dynamics of a Smooth Profile in a Medium with Friction in the Presence of Parametric Excitation”, Regul. Chaotic Dyn., 23:4 (2018), 480–502  mathnet  crossref  mathscinet
    5. Alexey V. Borisov, Sergey P. Kuznetsov, “Comparing Dynamics Initiated by an Attached Oscillating Particle for the Nonholonomic Model of a Chaplygin Sleigh and for a Model with Strong Transverse and Weak Longitudinal Viscous Friction Applied at a Fixed Point on the Body”, Regul. Chaotic Dyn., 23:7-8 (2018), 803–820  mathnet  crossref
  • Number of views:
    This page:48

    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2019